Alert archive / Delaware / Areal Flood Warnings in 2025

Areal Flood Warning 2, NWS Philadelphia/Mount Holly

March 17, 2025Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood warning at Mar 17, 2025, 12:03 AM EDT for Sussex County, Delaware. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2025, 12:03 AM EDT (04:03 UTC)
Expired
Mar 17, 2025, 3:51 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 29 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS41 KPHI 170403
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1203 AM EDT Mon Mar 17 2025

DEC005-170815-
/O.NEW.KPHI.FA.W.0002.250317T0403Z-250317T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
1203 AM EDT Mon Mar 17 2025

...FLOOD WARNING IN EFFECT UNTIL 415 AM EDT EARLY THIS MORNING...

* WHAT...Urban area and small stream flooding caused by excessive 
  rainfall is expected.

* WHERE...A portion of southern Delaware, including the following 
  county, Sussex.

* WHEN...Until 415 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1203 AM EDT, Doppler radar indicated heavy rain due to
    thunderstorms. Flooding is ongoing or expected to begin
    shortly in the warned area. Between 1 and 2 inches of rain
    have fallen.
  - Additional rainfall amounts of 1 to 2 inches are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Georgetown, Seaford, Millsboro, Laurel, Lewes, Milton,
    Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore and
    Long Neck.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3846 7569 3859 7570 3890 7527 3872 7500
      3845 7501 3846 7505


$$

RCM
2 follow-up statements
829 
WGUS81 KPHI 170553
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
153 AM EDT Mon Mar 17 2025

DEC005-170815-
/O.CON.KPHI.FA.W.0002.000000T0000Z-250317T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
153 AM EDT Mon Mar 17 2025

...FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT EARLY THIS 
MORNING...

* WHAT...Urban area and small stream flooding caused by excessive 
  rainfall continues.

* WHERE...A portion of southern Delaware, including the following 
  county, Sussex.

* WHEN...Until 415 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 153 AM EDT, Doppler radar indicated slow moving
    thunderstorms with very heavy rainfall across the warned
    area. Between 1 and 3 inches of rain have fallen.
  - Additional rainfall amounts of 0.5 to 1 inch are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Georgetown, Seaford, Millsboro, Laurel, Lewes, Milton,
    Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore and
    Long Neck.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3846 7569 3859 7570 3890 7527 3872 7500
      3845 7501 3846 7505


$$

RCM
670 
WGUS81 KPHI 170751
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
351 AM EDT Mon Mar 17 2025

DEC005-170801-
/O.CAN.KPHI.FA.W.0002.000000T0000Z-250317T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-
351 AM EDT Mon Mar 17 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for Sussex County.

Flood waters are receding and the heaviest rain has ended. 
Additional flooding is not expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3846 7569 3859 7570 3890 7527 3872 7500
      3845 7501 3846 7505


$$

RCM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Mar 16, 9:07 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 16, 9:07 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
907 PM EDT Sun Mar 16 2025

.SYNOPSIS...
A strong cold front will move across our area tonight into early
Monday morning. Weak high pressure slides across our area Monday
night and Tuesday before shifting to our northeast during Wednesday.
A potentially strong cold front then moves through later Thursday,
followed by high pressure extending into our area Saturday. A
weak system may then move through Sunday.

&&

.NEAR TERM /THROUGH MONDAY/...
The Wind Advisory for the inland areas has been allowed to
expire with the synoptic winds/gusts continuing to decrease now
that daytime heating has ended. A low level jet continues across
the coastal areas and with convection still possible we'll
continue it across those areas until 11PM.

The first of the showers/tstms along the front is now arriving
across wrn/nrn areas attm with one stronger tstm about to enter
Carbon County PA. Other rains are moving N/NE along the coastal
plain. All rains will continue into the overnight before ending
from SW/NE by dawn. Adjustments to many pop/wx grids have been
made to accommodate the slower arrival of the precip across the
N/W areas. Temps/winds had some adjustments too.

Heading into the day Monday, low pressure with the associated
front will slowly drift off the coast through the day. This
should bring any heavy rain to an end early in the day but still
think we'll see some showers and periods of lighter rain around
through much of the day, especially east of I-95. Temperatures
will hold mainly in the 50s due to the cooler NW winds behind
the front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The axis of a upper-level trough is forecast to be shifting to our
east Monday night. As this occurs, the flow aloft turns zonal
through Tuesday before backing some Wednesday as a strong upper-
level trough migrates towards the Tennessee and Ohio valleys. As
this occurs, surface high pressure becomes more centered to our
north and then northeast but also extending down across our area.

The approach of surface high pressure will result in a diminishing
wind Monday night and a drier and colder air mass will also be
settling in. This will occur once any lingering shower near the
coast moves offshore early Monday evening. Low temperatures by
daybreak Tuesday are forecast to be in the 30s, with some 20s north
of I-78. The presence of some ridging aloft on Tuesday should result
in a milder afternoon, although still cooler along the coast. As the
center of surface high pressure then becomes more centered to our
northeast and extends into our area, the low-level flow turns more
onshore. The strength of this onshore flow will have an impact on
how cooler it is farther inland. Otherwise, it will much cooler with
this onshore flow closer to the coast with a marine influence
occurring. The air mass could be dry enough though to keep marine
stratus from developing, however this is less certain. The extent of
the cloud cover Wednesday will also determine high temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Summary...Temperatures above average, with the exception of Friday.
The next main system with some showers are on Thursday.

Synoptic Overview...An upper-level trough arrives across the East
Thursday into Friday and it may take on a negative-tilt. The trough
then lifts out Friday night into Saturday. The flow aloft then tends
to turn more zonal through Sunday. At the surface, a potentially
strong cold front moves through later Thursday, then high pressure
builds to our south Friday into Saturday. A system may then move
across or nearby Sunday.

For Thursday and Friday...A potentially strong upper-level trough is
forecast to pivot across the East during this time frame. This
trough may take on a negative-tilt as strong energy rotates through
the base of the trough and then up its east side. As deep low
pressure moves across the Great Lakes and adjacent Canada, its
strong cold front arrives in our area later Thursday then offshore
by Friday morning. This timing could change some, however as of now
a plume of moisture should extend into our area and given the
strengthening wind field and strong trough and cold front arriving,
some heavier showers are possible. Given the parent low currently
forecast to track well north of our area and likely occlude though,
there could be a disconnect in the forcing across our area and
therefore potentially keeping the amount of showers reduced some
with the arrival of the front. There could also be some lingering
stratus and if this were to occur then temperatures will be cooler
and any instability will be more limited. The opposite then could
result in at least some thunder potential especially if it is tied
with peak heating. In the wake of the cold front, another setup of a
tightened pressure gradient within a cold air advection regime which
translates to a gusty northwesterly breeze Friday. Given the trough
aloft overhead Friday, a much cooler air mass is forecast to be in
place.

For Saturday and Sunday...The aforementioned upper-level trough is
forecast to be lifting to our northeast to start Saturday, allowing
surface high pressure to our south to extend into our area with less
wind. The next system however may be moving into the Ohio Valley,
and therefore any sunshine may give way to increasing clouds. Given
the trough moving out, daytime temperatures should be several
degrees milder Saturday compared to Friday and then even warmer for
Sunday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR/MVFR CIGS have lasted longer than earlier
expected. The 00Z TAFS included the slower timing but also
slightly improved the CIGS/VSBYS overnight with mostly low MVFR
and less widespread IFR overnight. TS for KRDG only attm. LLWS
extended a few more hours especially SE. South winds 10-15 knots
with gusts to 20-25 knots diminishing through the night, then
becoming west to northwest by daybreak Monday. Low confidence
with the details/timing.

Monday...Areas of MVFR ceilings with some lingering showers in the
morning, then improving to VFR with some decreasing clouds.
Northwest winds 10-15 knots with gusts up to 25 knots.

AMD NOT SKED continues at KMIV due to a comms issue.

Outlook...

Monday night...VFR. Winds diminishing to 10 knots or less.

Tuesday...VFR.

Wednesday...Some MVFR ceilings possible.

Thursday...A period of sub-VFR conditions with some showers.

Friday...Mainly VFR. Northwest wind gusts up to 30 knots.

&&

.MARINE...
Winds will ramp up through the rest of this afternoon into this
evening with a Gale Warning in effect for all or our Marine
zones from this evening. Expect a period of sustained southerly
winds near 30 knots this evening with some gusts to 35 knots.
The winds will diminish overnight however elevated seas of 6 to
8 feet will continue right through Monday over our ocean zones.

Outlook...

Monday night...Small Craft Advisory conditions.

Tuesday...Small Craft Advisory conditions gradually diminish.

Wednesday...The conditions are anticipated to be below Small Craft
Advisory criteria.

Thursday and Friday...Small Craft Advisory conditions probable. A
period of gale force wind gusts possible Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory until 11 PM EDT this evening for NJZ013-014-
     020>027.
DE...Wind Advisory until 11 PM EDT this evening for DEZ002>004.
MD...Wind Advisory until 11 PM EDT this evening for MDZ015-019-020.
MARINE...Gale Warning until 2 AM EDT Monday for ANZ430-431-450>455.

&&

SYNOPSIS...Gorse
NEAR TERM...Fitzsimmons/po
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Gorse/po
MARINE...Fitzsimmons/Gorse

In the hours before

Local storm report, Mar 16, 8:31 PM EDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
831 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Non-Tstm Wnd Dmg 1 S Mount Holly WFO     40.00N 74.82W
03/16/2025                   Burlington         NJ   Public

            Fallen tree knocked down powerlines near the
            intersection of Rancocas Rd and Tallowood
            Dr.

&&

MJL
Local storm report, Mar 16, 8:59 PM EDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
859 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Non-Tstm Wnd Dmg 1 WNW Villanova         40.03N 75.36W
03/16/2025                   Delaware           PA   Dept of Highways

            PennDOT reported a downed tree on I-476
            southbound near Exit 13 - US 30.

&&

MJL

Nearby

Areal Flood Warnings in Delaware, 2025Every areal flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.